The guaifenesin grape liquid and guaifenesin BM cherry liquid, which are cough syrups made for children, are being recalled by manufacturer Perrigo due to an inaccuracy in their packaged oral dosing cups.
According to reports, the recall was made to prevent possible cases of overdosing on the cough syrups.
The healthcare company officially issued the nationwide recall on the affected products on January 11. Perrigo noted that it has already informed the U.S. Food and Drug Administration regarding the recall.
As detailed in the company's press release, the affected cough syrups are sold in different pharmacies across the country under different brand names. These include Sunmark, Rite-Aid, Kroger, Topcare, GoodSense, Dollar General, CVS, H.E.B., and Care One.
The recalled guaifenesin grape liquid syrups have an expiration date of August 2017 while the guaifenesin DM cherry liquid drugs will expire on March 2017.
According to the company, the cough syrups, which are sold in 4 oz. bottles, come with a bundled dosage cup. However, Perrigo said that some of the cups released with the products have incorrect dose markings. CNN reported that this inaccuracy could cause parents to give the children an incorrect dosage of the cough syrups. Overdosing on the guaifenesin drugs could cause hallucinations, nausea, irregular heartbeat, vomiting, respiratory depression, seizures, rapid eye movements, hyper excitability, affected muscle reflexes and even death.
Due to the possible side effects, consumers are advised to discard the affected products or contact with Perrigo immediately. The company also said that it is coordinating with its retailers and customer through various means for the recall of the cough syrups.
"Perrigo is notifying its distributors and customers by verbal and e-mail communication, followed by formal FedEx-delivered communication," the company stated in the press release. "It also is arranging for return of all recalled products."
"Distributors / retailers that have the affected batches of children's guaifenesin grape liquid and/or children's guaifenesin DM cherry that is being recalled should stop distribution and return the product," Perrigo added.
According to the company, taking the cough syrups according to the label's instructions with the inaccurate dosage cup will most likely not cause any serious side effects. But, Perrigo warned that poor metabolizers and those who will continue taking the product despite the recall might experience certain effects related to overdosing.
The CEO and chairman of Perrigo, Joseph Papa, also said that no reports of overdosing on the cough syrups have been made by customers.